Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 331, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2006, 4:52 PM EDT for Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2006, 4:52 PM EDT (20:52 UTC)
- Expired
- Jul 14, 2006, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, NC, Polk County, TN
The radar
The Knoxville radar (KMRX), 145 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 142052 SVRMRX NCC039-TNC139-142115- /O.NEW.KMRX.SV.W.0331.060714T2052Z-060714T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 452 PM EDT FRI JUL 14 2006 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN EAST TENNESSEE THIS INCLUDES THE CITY OF DUCKTOWN CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA * UNTIL 515 PM EDT * AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DUCKTOWN...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOT HOUSE BY 510 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3512 8441 3498 8442 3497 8404 3515 8403 $$ MJB
2 follow-up statements
000 WWUS54 KMRX 142102 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 502 PM EDT FRI JUL 14 2006 NCC039-TNC139-142115- /O.CON.KMRX.SV.W.0331.000000T0000Z-060714T2115Z/ CHEROKEE NC-POLK TN- 502 PM EDT FRI JUL 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR POLK AND CHEROKEE COUNTIES... AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DUCKTOWN...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HOT HOUSE BY 515 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3512 8441 3498 8442 3497 8404 3515 8403 $$ GH
000 WWUS54 KMRX 142114 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 514 PM EDT FRI JUL 14 2006 NCC039-TNC139-142124- /O.EXP.KMRX.SV.W.0331.000000T0000Z-060714T2115Z/ CHEROKEE NC-POLK TN- 514 PM EDT FRI JUL 14 2006 ...THE SEVERE THUNDERSTORM WARNING FOR POLK AND CHEROKEE COUNTIES EXPIRES AT 515 PM EDT... THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3512 8441 3498 8442 3497 8404 3515 8403 $$ GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:09 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 14, 2:09 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 209 PM EDT FRI JUL 14 2006 .SHORT TERM (TONIGHT THROUGH SATURDAY)... THUNDERSTORMS INITIATED BY SURFACE HEATING IN THE PLATEAU WILL MOVE EAST INTO THE VALLEY THROUGH THE EVENING. A FEW OF THE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE ISOLATED WIND DAMAGE. BEST INSTABILITY IN LAPS MESOANALYSIS APPEARS TO BE IN THE SOUTHERN AND CENTRAL VALLEY WHERE CAPES ARE OVER 2500 J/KG. WITH LITTLE UPPER LEVEL SUPPORT...THE STORMS WILL LIKELY DISSIPATE BY MIDNIGHT. POPS INCREASE AGAIN TOMORROW MORNING AS A TROUGH AXIS NOW CROSSING THE MID MISSISSIPPI RIVER VALLEY WILL APPROACH THE AREA. THE MODELS HAVE COME INTO BETTER AGREEMENT WITH THE TIMING OF THE VORT AXIS AND BEST LIFT...BRINGING IT INTO OUR NORTHWESTERN COUNTIES AROUND 12Z AND EXITING TO THE SOUTHEAST AROUND 21Z. WILL HAVE HIGH CHANCE POPS IN THIS TIME FRAME. THE LIFT DOES NOT APPEAR TO BE VERY STRONG DUE TO THE LACK OF LOW LEVEL FORCING...SURFACE WINDS ARE WESTERLY AND DIFFLUENT. TIMING OF THE TROUGH PASSAGE IN THE MORNING/EARLY AFTERNOON WILL ALSO NOT BE IDEAL FOR MAXIMIZING INSTABILITY...SO THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER LOOKS LOW. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... UPPER TROUGH AXIS IS THROUGH THE AREA BY 00Z SUNDAY AND MUCH DRIER AIR ALOFT MOVES IN QUICKLY...SO POPS WILL BE REMOVED FROM SATURDAY NIGHT EXCEPT FOR A SLIGHT CHANCE IN THE EVENING IN THE MOUNTAINS. ON SUNDAY A LARGE AREA OF HIGH PRESSURE WILL MOVE SLOWLY FROM THE PLAINS TO THE ATLANTIC COAST THROUGH THE PERIOD. THE 500 MB CENTER OF THE HIGH WILL SLOWLY DRIFT TO THE EAST AND BE OVER OUR AREA ON THURSDAY. SUBSIDENCE UNDER THE RIDGE WILL PROMOTE A DRY AND STABLE ATMOSPHERE. THUS WILL HAVE A PERSISTENCE FORECAST OF DRY CONDITIONS WITH ABOVE NORMAL TEMPERATURES FOR SUNDAY THROUGH THURSDAY. HIGH TEMPS SHOULD EASILY REACH THE MID 90S IN THE VALLEY. ON FRIDAY THE UPPER RIDGE MOVES OFFSHORE...ALLOWING SOME MOISTURE ADVECTION AND SLIGHT DESTABILIZATION. WILL HAVE A SLIGHT CHANCE POP FRIDAY AFTERNOON WITH SLIGHTLY COOLER TEMPS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 92 71 93 / 40 50 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 89 69 93 / 40 50 10 0 OAK RIDGE, TN 72 89 69 92 / 40 50 10 0 TRI CITIES AIRPORT, TN 69 87 65 89 / 40 50 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DGS
In the hours before
Special weather statement, Jul 14, 2:17 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 217 PM EDT FRI JUL 14 2006 TNZ083-084-099-141915- HAMILTON-MEIGS-RHEA- 217 PM EDT FRI JUL 14 2006 ...STRONG THUNDERSTORMS WERE AFFECTING HAMILTON...MEIGS AND RHEA COUNTIES... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAYTON TO 7 MILES EAST OF SODDY-DAISY....MOVING SOUTH AT 15 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
Local storm report, Jul 14, 2:20 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT FRI JUL 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG PETROS 36.09N 84.45W
07/14/2006 MORGAN TN LAW ENFORCEMENT
ONE TREE DOWN ON HIGHWAY 116 NEAR PETROS. REPORTED BY
DISPATCH.
&&
GRCSpecial weather statement, Jul 14, 2:42 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT FRI JUL 14 2006 TNZ067>069-141930- KNOX-LOUDON-ROANE- 242 PM EDT FRI JUL 14 2006 ...STRONG THUNDERSTORMS WERE AFFECTING KNOX...LOUDON AND ROANE COUNTIES... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF KNOXVILLE TO 5 MILES NORTHWEST OF LENOIR CITY....MOVING EAST AT 10 MPH. THESE STORMS WILL BE NEAR... LENOIR CITY BY 255 PM EDT. FARRAGUT BY 315 PM EDT. KNOXVILLE BY 320 PM EDT. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
Special weather statement, Jul 14, 3:31 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 331 PM EDT FRI JUL 14 2006 NCZ060-142030- CHEROKEE- 331 PM EDT FRI JUL 14 2006 ...A STRONG THUNDERSTORM WAS AFFECTING CHEROKEE COUNTY... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF MURPHY....MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE NEAR... 5 MILES NORTHWEST OF ANDREWS BY 420 PM EDT. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
Local storm report, Jul 14, 3:44 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT FRI JUL 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG NIOTA 35.51N 84.55W
07/14/2006 MCMINN TN LAW ENFORCEMENT
TWO TREES DOWN ALONG HIGHWAY 11 AND TWO TREES DOWN ALONG
COUNTY RD 351. BOTH NEAR NIOTA. REPORTED BY DISPATCH.
&&
GRCLocal storm report, Jul 14, 4:15 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT FRI JUL 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL BYBEE 36.04N 83.18W
07/14/2006 E0.25 INCH COCKE TN TRAINED SPOTTER
PEA SIZE HAIL AT BYBEE. REPORTED BY SPOTTER.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:42 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 33 min |
| Jul 14, 2:23 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 37 min |
| Jul 14, 3:04 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 26 min |
| Jul 14, 3:44 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 31 min |
| Jul 14, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 38 min |
| Jul 14, 4:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2006Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.